Paracetamol: Take as precribed by doctor

Monday August 12 2019

 

By Joan Salmon

For most people, paracetamol is a basic household drug. And for someone battling migraines or constant pain, you will always find a strip or two in their bags or close by.

Dr Godfrey Bbosa, a lecturer with the department of Pharmacology and Therapeutics at Makerere University College of Health Sciences, says paracetamol or acetaminophen, a derivative of a 4-aminophenol, is a non-steroidal anti-inflammatory (NSAIDS), non-narcotic analgesic and antipyretic drug (reduces fever).

“It is commonly used to relieve mild to moderate pain such as headaches, toothache, sprains and also reduce high temperatures (fevers) caused by illnesses such as colds and flu. However, Paracetamol is the only NSAID with no anti-inflammatory activity,” he says, adding that it is taken either as an oral or anal (among children) medication.

Paul Kutyabami, a pharmacist at Medline Pharmacy in Namugongo, Kampala, adds that paracetamol is an over-the-counter medicine that needs no doctor’s prescription to access and is used to treat symptoms of various diseases.

How it works
Dr Bbosa says paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain.

He adds that it also reduces fever by affecting the chemical messengers in an area of the brain that regulates body temperature and is considered by the World Health Organisation to be an essential medicine in a basic health care.

Uses of paracetamol
In the right doses, this medicine is used to treat mild to moderate pain such as headache, period pain, toothache, backache, osteoarthritis, or cold/flu aches and pains.

It is also used to manage cancer pain and pain after surgery, in combination with opioid pain medication, reduce fever (high temperature) or treat patent ductus arteriosus, a condition that affects newborns when a blood vessel used in developing the lungs fails to close as it normally does.

While it is safe during pregnancy and when breastfeeding, Dr Bbosa says it is recommended that paracetamol should be used for a short period of time. He adds: “It is also safe for use in children below 16 years unlike aspirin that causes Reyes syndrome in these children. However, they need to take a lower dose, depending on their age or weight.”

How to use paracetamol
For children, ensure that you are giving it to them in the recommended dosage. For suspensions, shake the medication well before each dose. However, some liquids do not need to be shaken before use so make sure that you follow the directions on the product package.

Ensure that you also measure the liquid with the provided tool instead of using a household spoon.

“If the paracetamol is a rapidly dissolving tablet, chew or allow it to dissolve on the tongue before swallowing it with or without water. For chewables, chew thoroughly before swallowing,” Dr Bbosa says.

However, he says, you should never crush or chew extended-release tablets as doing so releases all of the tablet at once, increasing the risk of side effects. More to that, do not split tablets unless they have a score line and your pharmacist tells you to do so. For effervescent tablets, dissolve the dose in the recommended amount of water then drink.

Precautions
According to mymed, paracetamol is intended to be used only as recommended on the medication label or as directed by a medical doctor. Taking quantities of paracetamol that are higher than is recommended (or directed by a medical doctor) is not advisable.

Should the recommended dosage not be sufficient in treating pain or fever, a medical consultation is advised. Dr Bbosa adds that there are people who cannot take it, such as those that have had an allergic reaction to it or any other medicines in the past, those with liver or kidney problems, people who regularly drink alcohol as well as those taking anti-tuberculosis (TB) medicines.

Low to normal dose
Janine Maseruka would take paracetamol at the slightest pain. However, there were times she would get a rash that looked like burns on her mouth after taking the drug. It was only after a long period of doing one test after another that a dermatologist said she suffered from a fixed drug reaction and she had to look for alternative painkillers.

While a low dose (3-4gm/day) is safe, to some people, Dr Bbosa says, it can cause serious allergic reactions. These include getting a skin rash that may include itchy, red, swollen, blistered or peeling skin, wheezing, tightness in the chest or throat, having trouble breathing or talking, and swelling of the mouth, face, lips, tongue, or throat.

High dose
Seeing that it is an over the counter drug, abuse cannot be ruled out. Kutyabami says while some may not get addicted, some get to a point where they cannot, say, sleep without taking paracetamol.

That was Mark Lubirizi’s life after suffering a knee injury recently. “I could not sleep without taking a parcetamol even after the pain in the knee was long gone. Sadly, a few years later, Lubirizi was diagnosed, with liver disease.

When taken in large dosages (above 4gm/day), Kutyabami says paracetamol will lead to adverse effects that cause paracetamol poisoning (acetaminophen poisoning).

However, in cases where one is battling alcoholism, malnutrition, or taking other medicines concurrently with paracetamol, poisoning will still occur.

He mentions that there is no need to continue taking the medicine once the symptoms are gone. Dr Bbosa also notes that there are communities where people abuse paracetamol by using it as a tenderiser in cooking beans and groundnuts and thus exposing the consumers to gradual liver damage.

“Liver damage due to overdose of paracetamol is due to its metabolite, N-acetyl-p-benzoquinone imine (NAPQI), a metabolite that depletes the liver’s glutathione (a natural body antioxidant that protects body cells and their biomolecules from destruction by this metabolite) thus causing liver damage but also damages can occur in other body organs and tissues,” he explains.

Symptoms of poisoning
These usually occur within 24 hours and may include feeling tired, abdominal pain, or nausea.

“After some days, one will have a yellowish skin, blood clotting problems, and confusion occurs due to liver failure. Other complications include kidney failure, pancreatitis, low blood sugar, lactic acidosis and sometimes death. However, if death does not occur, the person will fully recover after a few weeks,” Dr Bbosa shares.

Kutyabami adds that to reduce paracetamol misuse, there is need for medical practitioners to counsel the public as well as enlighten them on the need to use paracetamol as recommended, to avoid its adverse health effects.

Caution
According to mymed, dosing is normally measured in milligrams (mg) and can sometimes be confused with millilitres. For individuals weighing less that 50kg (110.2lb), dosages are recommended according to weight.

Toxicity is mainly associated with misuse of the medication (exceeding maximum daily dosages) or simultaneously taking more than one product (whether prescription or over-the-counter) that contains the active ingredient, acetaminophen.

“It is important to note that some medication leaflets (label) may abbreviate the name of this active ingredient as AC, APAP, Acetaminoph, Acetaminop, Acetamin or Acetam,” the site adds.

Management of paracetamol toxicity
While the effects are adverse, there is hope and one of the ways out is to take activated charcoal to reduce absorption of paracetamol in the digestive tract.

Dr Godfrey Bbosa, a lecturer from the department of Pharmacology and Therapeutics at Makerere University College of Health Sciences, says you may also take paracetamol that is combined with an antidote (methionine) a formulation that is meant to protect the liver in case of a paracetamol overdose.

Advertisement